March 2018, 13(1): 95-118. doi: 10.3934/nhm.2018005

On Lennard-Jones systems with finite range interactions and their asymptotic analysis

1. 

TU Dresden, Department of Mathematics, Zellescher Weg 12-14, 01069 Dresden, Germany

2. 

University of Würzburg, Institute of Mathematics, Emil-Fischer-Straẞe 40, 97074 Würzburg, Germany

Received  June 2017 Revised  October 2017 Published  March 2018

The aim of this work is to provide further insight into the qualitative behavior of mechanical systems that are well described by Lennard-Jones type interactions on an atomistic scale. By means of $Γ$-convergence techniques, we study the continuum limit of one-dimensional chains of atoms with finite range interactions of Lennard-Jones type, including the classical Lennard-Jones potentials. So far, explicit formula for the continuum limit were only available for the case of nearest and next-to-nearest neighbour interactions. In this work, we provide an explicit expression for the continuum limit in the case of finite range interactions. The obtained homogenization formula is given by the convexification of a Cauchy-Born energy density.

Furthermore, we study rescaled energies in which bulk and surface contributions scale in the same way. The related discrete-to-continuum limit yields a rigorous derivation of a one-dimensional version of Griffith' fracture energy and thus generalizes earlier derivations for nearest and next-to-nearest neighbors to the case of finite range interactions.

A crucial ingredient to our proofs is a novel decomposition of the energy that allows for refined estimates.

Citation: Mathias Schäffner, Anja Schlömerkemper. On Lennard-Jones systems with finite range interactions and their asymptotic analysis. Networks & Heterogeneous Media, 2018, 13 (1) : 95-118. doi: 10.3934/nhm.2018005
References:
[1] L. AmbrosioN. Fusco and D. Pallara, Functions of bounded variation and free discontinuity problems, Oxford Univ. Press, 2000.
[2]

J. M. Ball, Some open problems in elasticity, In Geometry, Mechanics and Dynamics, Springer, New York, 2002, 3-59

[3]

X. BlancC. LeBris and P. L. Lions, From molecular models to continuum mechanics, Arch. Ration. Mech. Anal., 164 (2002), 341-381. doi: 10.1007/s00205-002-0218-5.

[4] A. Braides, $Γ$-Convergence for Beginners, Oxford Univ. Press, 2002.
[5]

A. Braides and M. Cicalese, Surface energies in nonconvex discrete systems, Math. Models Methods Appl. Sci., 17 (2007), 985-1037. doi: 10.1142/S0218202507002182.

[6]

A. BraidesG. Dal Maso and A. Garroni, Variational formulation of softening phenomena in fracture mechanics: the one-dimensional case, Arch. Rational Mech. Anal., 146 (1999), 23-58. doi: 10.1007/s002050050135.

[7]

A. Braides and M. S. Gelli, Continuum limits of discrete systems without convexity hypotheses, Math. Mech. Solids, 7 (2002), 41-66. doi: 10.1177/1081286502007001229.

[8]

A. Braides and M. S. Gelli, The passage from discrete to continuous variational problems: A nonlinear homogenization process, in Nonlinear Homogenization and its Applications to Composites, Polycrystals and Smart Materials, NATO Sci. Ser. II Math. Phys. Chem., Kluwer Acad. Publ., Dordrecht, 170 (2004), 45-63.

[9]

A. Braides and M. S. Gelli, From discrete systems to continuous variational problems: An introduction, Lect. Notes Unione Mat. Ital., 2 (2006), 3-77.

[10]

A. Braides and M. S. Gelli, Asymptotic analysis of microscopic impenetrability constraints for atomistic systems, J. Mech. Phys. Solids, 96 (2016), 235-251. doi: 10.1016/j.jmps.2016.07.016.

[11]

A. BraidesM. S. Gelli and M. Sigalotti, The passage from nonconvex discrete systems to variational problems in Sobolev spaces: The one-dimensional case, Proc. Steklov Inst. Math., 236 (2002), 395-414.

[12]

A. BraidesA. Lew and M. Ortiz, Effective cohesive behavior of layers of interatomic planes, Arch. Rational Mech. Anal., 180 (2006), 151-182. doi: 10.1007/s00205-005-0399-9.

[13]

A. Braides and M. Solci, Asymptotic analysis of Lennard-Jones systems beyond the nearest-neighbour setting: A one-dimensional prototypical case, Math. Mech. Solids, 21 (2016), 915-930. doi: 10.1177/1081286514544780.

[14]

A. Braides and L. Truskinovsky, Asymptotic expansions by $Γ$-convergence, Cont. Mech. Thermodyn., 20 (2008), 21-62. doi: 10.1007/s00161-008-0072-2.

[15]

M. Friedrich and B. Schmidt, An atomistic-to-continuum analysis of crystal cleavage in a two-dimensional model problem, J. Nonlinear Sci., 24 (2014), 145-183. doi: 10.1007/s00332-013-9187-0.

[16]

M. Friedrich and B. Schmidt, An analysis of crystal cleavage in the passage from atomistic models to continuum theory, Arch. Ration. Mech. Anal., 217 (2015), 263-308. doi: 10.1007/s00205-014-0833-y.

[17]

M. G. D. GeersR. H. J. PeerlingsM. A. Peletier and L. Scardia, Asymptotic behaviour of a pile-up of infinite walls of edge dislocations, Arch. Ration. Mech. Anal., 209 (2013), 495-539. doi: 10.1007/s00205-013-0635-7.

[18]

M. Luskin and C. Ortner, Atomistic-to-continuum coupling, Acta Numer., 22 (2013), 397-508. doi: 10.1017/S0962492913000068.

[19]

L. ScardiaA. Schlömerkemper and C. Zanini, Boundary layer energies for nonconvex discrete systems, Math. Models Methods Appl. Sci., 21 (2011), 777-817. doi: 10.1142/S0218202511005210.

[20]

L. ScardiaA. Schlömerkemper and C. Zanini, Towards uniformly $Γ$-equivalent theories for nonconvex discrete systems, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012), 661-686.

[21]

M. Schäffner and A. Schlömerkemper, On a $Γ$-convergence analysis of a quasicontinuum method, Multiscale Model. Simul., 13 (2015), 132-172. doi: 10.1137/140971439.

[22]

M. Schäffner, Multiscale analysis of non-convex discrete systems via $Γ$-convergence, Ph. D thesis, University of Würzburg, 2015.

[23]

E. TadmorM. Ortiz and R. Phillips, Quasicontinuum analysis of defects in solids, Phil. Mag. A, 73 (2006), 1529-1563. doi: 10.1080/01418619608243000.

[24]

L. Truskinovsky, Fracture as a phase transition, Contemporary Research in the Mechanics and Mathematics of Marterials, (1996), 322-332.

show all references

References:
[1] L. AmbrosioN. Fusco and D. Pallara, Functions of bounded variation and free discontinuity problems, Oxford Univ. Press, 2000.
[2]

J. M. Ball, Some open problems in elasticity, In Geometry, Mechanics and Dynamics, Springer, New York, 2002, 3-59

[3]

X. BlancC. LeBris and P. L. Lions, From molecular models to continuum mechanics, Arch. Ration. Mech. Anal., 164 (2002), 341-381. doi: 10.1007/s00205-002-0218-5.

[4] A. Braides, $Γ$-Convergence for Beginners, Oxford Univ. Press, 2002.
[5]

A. Braides and M. Cicalese, Surface energies in nonconvex discrete systems, Math. Models Methods Appl. Sci., 17 (2007), 985-1037. doi: 10.1142/S0218202507002182.

[6]

A. BraidesG. Dal Maso and A. Garroni, Variational formulation of softening phenomena in fracture mechanics: the one-dimensional case, Arch. Rational Mech. Anal., 146 (1999), 23-58. doi: 10.1007/s002050050135.

[7]

A. Braides and M. S. Gelli, Continuum limits of discrete systems without convexity hypotheses, Math. Mech. Solids, 7 (2002), 41-66. doi: 10.1177/1081286502007001229.

[8]

A. Braides and M. S. Gelli, The passage from discrete to continuous variational problems: A nonlinear homogenization process, in Nonlinear Homogenization and its Applications to Composites, Polycrystals and Smart Materials, NATO Sci. Ser. II Math. Phys. Chem., Kluwer Acad. Publ., Dordrecht, 170 (2004), 45-63.

[9]

A. Braides and M. S. Gelli, From discrete systems to continuous variational problems: An introduction, Lect. Notes Unione Mat. Ital., 2 (2006), 3-77.

[10]

A. Braides and M. S. Gelli, Asymptotic analysis of microscopic impenetrability constraints for atomistic systems, J. Mech. Phys. Solids, 96 (2016), 235-251. doi: 10.1016/j.jmps.2016.07.016.

[11]

A. BraidesM. S. Gelli and M. Sigalotti, The passage from nonconvex discrete systems to variational problems in Sobolev spaces: The one-dimensional case, Proc. Steklov Inst. Math., 236 (2002), 395-414.

[12]

A. BraidesA. Lew and M. Ortiz, Effective cohesive behavior of layers of interatomic planes, Arch. Rational Mech. Anal., 180 (2006), 151-182. doi: 10.1007/s00205-005-0399-9.

[13]

A. Braides and M. Solci, Asymptotic analysis of Lennard-Jones systems beyond the nearest-neighbour setting: A one-dimensional prototypical case, Math. Mech. Solids, 21 (2016), 915-930. doi: 10.1177/1081286514544780.

[14]

A. Braides and L. Truskinovsky, Asymptotic expansions by $Γ$-convergence, Cont. Mech. Thermodyn., 20 (2008), 21-62. doi: 10.1007/s00161-008-0072-2.

[15]

M. Friedrich and B. Schmidt, An atomistic-to-continuum analysis of crystal cleavage in a two-dimensional model problem, J. Nonlinear Sci., 24 (2014), 145-183. doi: 10.1007/s00332-013-9187-0.

[16]

M. Friedrich and B. Schmidt, An analysis of crystal cleavage in the passage from atomistic models to continuum theory, Arch. Ration. Mech. Anal., 217 (2015), 263-308. doi: 10.1007/s00205-014-0833-y.

[17]

M. G. D. GeersR. H. J. PeerlingsM. A. Peletier and L. Scardia, Asymptotic behaviour of a pile-up of infinite walls of edge dislocations, Arch. Ration. Mech. Anal., 209 (2013), 495-539. doi: 10.1007/s00205-013-0635-7.

[18]

M. Luskin and C. Ortner, Atomistic-to-continuum coupling, Acta Numer., 22 (2013), 397-508. doi: 10.1017/S0962492913000068.

[19]

L. ScardiaA. Schlömerkemper and C. Zanini, Boundary layer energies for nonconvex discrete systems, Math. Models Methods Appl. Sci., 21 (2011), 777-817. doi: 10.1142/S0218202511005210.

[20]

L. ScardiaA. Schlömerkemper and C. Zanini, Towards uniformly $Γ$-equivalent theories for nonconvex discrete systems, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012), 661-686.

[21]

M. Schäffner and A. Schlömerkemper, On a $Γ$-convergence analysis of a quasicontinuum method, Multiscale Model. Simul., 13 (2015), 132-172. doi: 10.1137/140971439.

[22]

M. Schäffner, Multiscale analysis of non-convex discrete systems via $Γ$-convergence, Ph. D thesis, University of Würzburg, 2015.

[23]

E. TadmorM. Ortiz and R. Phillips, Quasicontinuum analysis of defects in solids, Phil. Mag. A, 73 (2006), 1529-1563. doi: 10.1080/01418619608243000.

[24]

L. Truskinovsky, Fracture as a phase transition, Contemporary Research in the Mechanics and Mathematics of Marterials, (1996), 322-332.

[1]

Marco Cicalese, Antonio DeSimone, Caterina Ida Zeppieri. Discrete-to-continuum limits for strain-alignment-coupled systems: Magnetostrictive solids, ferroelectric crystals and nematic elastomers. Networks & Heterogeneous Media, 2009, 4 (4) : 667-708. doi: 10.3934/nhm.2009.4.667

[2]

Manuel Friedrich, Bernd Schmidt. On a discrete-to-continuum convergence result for a two dimensional brittle material in the small displacement regime. Networks & Heterogeneous Media, 2015, 10 (2) : 321-342. doi: 10.3934/nhm.2015.10.321

[3]

Gianni Dal Maso, Flaviana Iurlano. Fracture models as $\Gamma$-limits of damage models. Communications on Pure & Applied Analysis, 2013, 12 (4) : 1657-1686. doi: 10.3934/cpaa.2013.12.1657

[4]

Bernd Schmidt. On the derivation of linear elasticity from atomistic models. Networks & Heterogeneous Media, 2009, 4 (4) : 789-812. doi: 10.3934/nhm.2009.4.789

[5]

Matteo Focardi, Paolo Maria Mariano. Discrete dynamics of complex bodies with substructural dissipation: Variational integrators and convergence. Discrete & Continuous Dynamical Systems - B, 2009, 11 (1) : 109-130. doi: 10.3934/dcdsb.2009.11.109

[6]

Pierluigi Colli, Danielle Hilhorst, Françoise Issard-Roch, Giulio Schimperna. Long time convergence for a class of variational phase-field models. Discrete & Continuous Dynamical Systems - A, 2009, 25 (1) : 63-81. doi: 10.3934/dcds.2009.25.63

[7]

Regina S. Burachik, C. Yalçın Kaya. An update rule and a convergence result for a penalty function method. Journal of Industrial & Management Optimization, 2007, 3 (2) : 381-398. doi: 10.3934/jimo.2007.3.381

[8]

Caifang Wang, Tie Zhou. The order of convergence for Landweber Scheme with $\alpha,\beta$-rule. Inverse Problems & Imaging, 2012, 6 (1) : 133-146. doi: 10.3934/ipi.2012.6.133

[9]

Claudio Canuto, Anna Cattani. The derivation of continuum limits of neuronal networks with gap-junction couplings. Networks & Heterogeneous Media, 2014, 9 (1) : 111-133. doi: 10.3934/nhm.2014.9.111

[10]

G. Idone, A. Maugeri. Variational inequalities and a transport planning for an elastic and continuum model. Journal of Industrial & Management Optimization, 2005, 1 (1) : 81-86. doi: 10.3934/jimo.2005.1.81

[11]

Gabriella Bretti, Ciro D’Apice, Rosanna Manzo, Benedetto Piccoli. A continuum-discrete model for supply chains dynamics. Networks & Heterogeneous Media, 2007, 2 (4) : 661-694. doi: 10.3934/nhm.2007.2.661

[12]

Pranay Goel, James Sneyd. Gap junctions and excitation patterns in continuum models of islets. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 1969-1990. doi: 10.3934/dcdsb.2012.17.1969

[13]

Frederik Riis Mikkelsen. A model based rule for selecting spiking thresholds in neuron models. Mathematical Biosciences & Engineering, 2016, 13 (3) : 569-578. doi: 10.3934/mbe.2016008

[14]

Micol Amar, Andrea Braides. A characterization of variational convergence for segmentation problems. Discrete & Continuous Dynamical Systems - A, 1995, 1 (3) : 347-369. doi: 10.3934/dcds.1995.1.347

[15]

Pedro L. García, Antonio Fernández, César Rodrigo. Variational integrators for discrete Lagrange problems. Journal of Geometric Mechanics, 2010, 2 (4) : 343-374. doi: 10.3934/jgm.2010.2.343

[16]

Weinan E, Jianfeng Lu. Mathematical theory of solids: From quantum mechanics to continuum models. Discrete & Continuous Dynamical Systems - A, 2014, 34 (12) : 5085-5097. doi: 10.3934/dcds.2014.34.5085

[17]

Helge Holden, Nils Henrik Risebro. The continuum limit of Follow-the-Leader models — a short proof. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 715-722. doi: 10.3934/dcds.2018031

[18]

Fred Brauer, Zhilan Feng, Carlos Castillo-Chávez. Discrete epidemic models. Mathematical Biosciences & Engineering, 2010, 7 (1) : 1-15. doi: 10.3934/mbe.2010.7.1

[19]

Claude Bardos, Nicolas Besse. The Cauchy problem for the Vlasov-Dirac-Benney equation and related issues in fluid mechanics and semi-classical limits. Kinetic & Related Models, 2013, 6 (4) : 893-917. doi: 10.3934/krm.2013.6.893

[20]

H.J. Hwang, K. Kang, A. Stevens. Drift-diffusion limits of kinetic models for chemotaxis: A generalization. Discrete & Continuous Dynamical Systems - B, 2005, 5 (2) : 319-334. doi: 10.3934/dcdsb.2005.5.319

2016 Impact Factor: 1.2

Metrics

  • PDF downloads (27)
  • HTML views (155)
  • Cited by (0)

Other articles
by authors

[Back to Top]